Nonlinear Dynamics

, Volume 69, Issue 4, pp 2155–2167 | Cite as

Hopf bifurcations in a predator-prey system of population allelopathy with a discrete delay and a distributed delay

  • Xinhui Wang
  • Haihong Liu
  • Chenglin Xu
Original Paper


A delayed Lotka–Volterra predator-prey system of population allelopathy with discrete delay and distributed maturation delay for the predator population described by an integral with a strong delay kernel is considered. By linearizing the system at the positive equilibrium and analyzing the associated characteristic equation, the asymptotic stability of the positive equilibrium is investigated and Hopf bifurcations are demonstrated. Furthermore, the direction of Hopf bifurcation and the stability of the bifurcating periodic solutions are determined by the normal form theory and the center manifold theorem for functional differential equations. Finally, some numerical simulations are carried out for illustrating the theoretical results.


Lotka–Volterra predator-prey system Discrete delay Distributed delay Stability Hopf bifurcation Periodic solution 



The authors express their gratitude to the anonymous referees for their helpful suggestions and the partial support of Science Foundation of Yunnan Province (2011FZ086).


  1. 1.
    Lotka, A.J.: Elements of Physical Biology. Williams and Wilkins, New York (1925) MATHGoogle Scholar
  2. 2.
    Volterra, V.: Variazionie fluttuazioni del numero d’individui in specie animali conviventi. Mem. Acad. Licei. 2, 31–113 (1926) Google Scholar
  3. 3.
    Brelot, M.: Sur le problème biologique héréditaire de deux espèces dévorante et dévoré. Ann. Mat. Pura Appl. 9, 58–74 (1931) MathSciNetGoogle Scholar
  4. 4.
    Chen, L.: Mathematical Models and Methods in Ecology. Science Press, Beijing (1988) Google Scholar
  5. 5.
    Faria, T.: Stability and bifurcation for a delayed predator-prey model and the effect of diffusion. J. Math. Anal. Appl. 254, 433–463 (2001) MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Ruan, S.: Absolute stability, conditional stability and bifurcation in Kolmogorov-type predator-prey system with discrete delays. Q. Appl. Math. 59, 159–172 (2001) MATHGoogle Scholar
  7. 7.
    Song, Y., Wei, J.: Local Hopf bifurcation and global periodic solutions in a delayed predator-prey system. J. Math. Anal. Appl. 301, 1–21 (2005) MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Song, Y., Yuan, S.: Bifurcation analysis in a predator-prey system with delay. Nonlinear Anal., Real World Appl. 7, 265–284 (2006) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Yan, X.P., Chu, Y.D.: Stability and bifurcation analysis for a delayed Lotka–Volterra predator-prey system. J. Comput. Appl. Math. 196, 198–210 (2006) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Yan, X.P., Li, W.T.: Hopf bifurcation and global periodic solutions in a delayed predator-prey system. Appl. Math. Comput. 177, 427–445 (2006) MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Yan, X.P., Zhang, C.H.: Hopf bifurcation in a delayed Lotka-Volterra predator-prey system. Nonlinear Anal., Real World Appl. 9, 114–127 (2008) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Zhang, J., Feng, B.: Geometric Theory and Bifurcation Problems of Ordinary Differential Equations. Beijing University Press, Beijing (2000) Google Scholar
  13. 13.
    Xu, C.J., Tang, X.H., Liao, M.X., He, X.F.: Bifurcation analysis in a delayed Lotka-Volterra predator-prey model with two delays. Nonlinear Dyn. 66, 169–183 (2011) MathSciNetCrossRefGoogle Scholar
  14. 14.
    He, X.Z.: Stability and delays in a predator-prey system. J. Math. Anal. 198, 355–370 (1996) MATHCrossRefGoogle Scholar
  15. 15.
    Lu, Z., Wang, W.: Global stability for two-species Lotka-Volterra systems with delay. J. Math. Anal. Appl. 208, 277–280 (1997) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Faria, T., Magalhes, L.T.: Normal forms for retarded functional differential equations with parameters and applications to Hopf bifurcation. J. Differ. Equ. 122, 181–200 (1995) MATHCrossRefGoogle Scholar
  17. 17.
    Hu, H.J., Huang, L.H.: Stability and Hopf bifurcation in a delayed predator-prey system with stage structure for prey. Nonlinear Anal., Real World Appl. 11, 2757–2769 (2010) MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Xu, R.: Global stability and Hopf bifurcation of a predator-prey model with stage structure and delayed predator response. Nonlinear Dyn. (2011). doi: 10.1007/s11071-011-0096-1 Google Scholar
  19. 19.
    Sun, X.K., Huo, H.F., Xiang, H.: Bifurcation and stability analysis in predator-prey model with a stage-structure for predator. Nonlinear Dyn. 58, 497–513 (2009) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Qu, Y., Wei, J.J.: Bifurcation analysis in a time-delay model for prey-predator growth with stage-structure. Nonlinear Dyn. 49, 285–294 (2007) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Shi, R.Q., Chen, L.S.: The study of a ratio-dependent predator-prey model with stage structure in the prey. Nonlinear Dyn. 58, 443–451 (2009) MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Pal, P.J., Saha, T., Sen, M., Banerjee, M.: A delayed predator-Cprey model with strong Allee effect in prey population growth. Nonlinear Dyn. (2011). doi: 10.1007/s11071-011-0201-5 Google Scholar
  23. 23.
    Xu, C.J., Shao, Y.F.: Bifurcations in a predator-prey model with discrete delay and distributed time delay. Nonlinear Dyn. (2011). doi: 10.1007/s11071-011-0140-1 Google Scholar
  24. 24.
    Gourley, S.A.: Travelling fronts in the diffusive Nicholsons blowflies equation with distributed delays. Math. Comput. Model. 32, 843–853 (2000) MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Zhang, C.H., Yan, X.P., Cui, G.H.: Hopf bifurcations in a predator-prey system with a discrete delay and a distributed delay. Nonlinear Anal., Real World Appl. 11, 4141–4153 (2010) MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Hale, J.K.: Theory of Functional Differential Equations. Spring, New York (1977) MATHCrossRefGoogle Scholar
  27. 27.
    Wu, J.: Theory and Applications of Partial Functional Differential Equations. Springer, New York (1996) MATHCrossRefGoogle Scholar
  28. 28.
    Rice, E.L.: Allelopathy, 2nd edn. Academic Press, New York (1984) Google Scholar
  29. 29.
    Maynard Smith, J.: Models in Ecology. Cambridge University, Cambridge (1974) MATHGoogle Scholar
  30. 30.
    Chattopadhyay, J.: Effects of toxic substance on a two-species competitive system. Ecol. Model. 84, 287–289 (1996) CrossRefGoogle Scholar
  31. 31.
    Hassard, B.D., Kazarinoff, N.D., Wan, Y.H.: Theory and Applications of Hopf Bifurcation. Cambridge Univ. Press, Cambridge (1981) MATHGoogle Scholar
  32. 32.
    Song, Y., Han, M., Wei, J.: Stability and Hopf bifurcation on a simplified BAM neural network with delays. Physica D 200, 185–204 (2005) MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.Department of mathematicsYunnan Normal UniversityKunmingP.R. China

Personalised recommendations